Vermont, 2002

Damaging Wind in Vermont, July 15, 2002

July 15, 2002 · NWS BTV · 1 event in 1 county or zone

A cold front moved southeast from Canada and triggered afternoon thunderstorms. A few of the storms were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved southeast from Canada and triggered afternoon thunderstorms. A few of the storms were severe. Trees were blown down in Brandon, Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 15, 9:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 9:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT MON JUL 15 2002

WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF
FCST EXPECTED TO RMN UNCHANGED.

LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY
HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT
PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF...
EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG
ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE
DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH
COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN
LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM...
ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR
AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO
IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT.

.BTV...NONE.

RJS

In the hours before

Special weather statement, Jul 15, 1:59 PM EST, 1 minute before
VTZ008>012-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
259 PM EDT MON JUL 15 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHERN VERMONT
UNTIL 800 PM EDT...

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR RUTLAND
AND WINDSOR COUNTIES IN SOUTHERN VERMONT.

A COLD FRONT WAS MOVING SOUTH...INTO SOUTHERN VERMONT. THE FRONT
WILL BE A FOCUS FOR SEVERE THUNDERSTORMS THIS AFTERNOON IN AND NEAR
THE WATCH AREA.

IF YOU ARE OUTSIDE THIS AFTERNOON...KEEP AN EYE ON THE SKY.  IF A
THUNDERSTORM THREATENS...SEEK SHELTER INDOORS AND AWAY FROM
WINDOWS. STAY TUNED TO NOAA WEATHER RADIO FOR WARNINGS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE.

HANSON

The radar

The Burlington radar (KCXX), 79 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 15, 2:00 PM EST
Where
Rutland County, Brandon
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -73.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311370.